Alert archive / Minnesota / River Flood Warnings in 2019
River Flood Warning 50, NWS Grand Forks, ND
NWS Grand Forks, ND issued this river flood warning at Sep 21, 2019, 9:47 AM CDT for Marshall County, Minnesota. It took effect at Sep 22, 2019, 5:30 PM CDT. It was in force for 60 hr.
The area
The counties it named.
The facts
- Issued
- Sep 21, 2019, 9:47 AM CDT (14:47 UTC)
- In effect from
- Sep 22, 2019, 5:30 PM CDT
- Expired
- Sep 25, 2019, 5:15 AM CDT
- In force
- 60 hr
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Flood severity
- Minor
County Marshall County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 117 km from the middle of the area, began a volume at 14:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Snake River (NW MN) at Alvarado (ALVM5).
- Action stage
- 105 ft
- Minor stage
- 106 ft
- Moderate stage
- 108 ft
- Major stage
- 110 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05086000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this river flood warning went out at Sep 21, 6:31 AM CDT, 3 hours 16 minutes earlier.
Area forecast discussion, Sep 21, 6:31 AM CDT, 3 hours 16 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 631 AM CDT Sat Sep 21 2019 .UPDATE... Issued at 630 AM CDT Sat Sep 21 2019 The area of showers and embedded thunderstorms has filled in pretty solidly along the Red River Valley into adjacent areas of the northwest quarter of Minnesota. This is where the rain will be focused for the next 1 to 3 hours, before it transitions more into northwest Minnesota. Think some areas will still have a lull in activity this morning, and will have to see whether the south will break out allowing heating to occur and more instability to develop. Plan on transitioning the remaining flash flood warnings into areal flood warnings around 7 am. Should see some river responses today. && .SHORT TERM...(Today and tonight) Issued at 327 AM CDT Sat Sep 21 2019 Very busy night across the FA, with severe weather warnings followed by various flood related warnings. The severe thunderstorm watch has now expired and also cancelled the flash flood watch, as there are numerous flood and flash flood warnings now in effect. The main line of storms now extends from Valley City to Hillsboro to Fertile to Roosevelt. Still getting decent rainfall rates along this line, so will have to keep an eye on it for the rest of the night. Have had flash flood warnings in effect along the line, but have transitioned some of these to areal flood warnings as some of the initial flash flood warnings have expired. The immediate flash flooding threat is transitioning in many areas to a longer duration general areal flood threat as the water makes its way through the relatively flat drainage basins in this FA. Will be able to see how things look once the sun rises and more county officials get out across their areas. A decent wave is consolidating the various lingering areas of precipitation over North and South Dakota. High resolution model guidance shows the remaining dry gaps over southeast North Dakota into the southern Red River Valley filling in the next hour or so and then lifting northeast into northwest Minnesota around and after sunrise. Once this moves through, the main overnight rain threat should end. Most of the area will probably see a little lull in the action with a potential dry slot, especially for southeast North Dakota. Highs today will again be on the mild side, although not quite as mild as the past few days. There will also be a decent amount of humidity, especially along and east of the Red River. By late morning into the early afternoon, the cold front should push into areas just east of the Red River Valley. Lower cloud amounts in the dry slot over southeast North Dakota up into adjacent areas of Minnesota should quickly recover with good CAPE and shear values during this time frame. High resolution model guidance shows the potential for a few severe storms east of the Valley by late morning and early afternoon, and SPC has placed this area in a slight risk for severe weather. It appears the window for any severe weather will close for our FA by late afternoon, as the threat shifts further east along the cold front. Meanwhile, there will be additional shower and potential thunder development around the 500mb low which is expected to mainly track over the Devils Lake basin into the northern Valley. As this low continues to track northeast tonight, precipitation chances should only linger across northwest Minnesota. .LONG TERM...(Sunday through Friday) Issued at 327 AM CDT Sat Sep 21 2019 Continued to linger some small chances for showers across northwest Minnesota on Sunday. Otherwise high temperatures should fall back into the mid to upper 60s. Still nice, but cooler than the recent 80 degree day stretch. Long wave pattern showing troughing/upper low moving east of region early in the period. Long wave ridge then slides over region late Sun night into Mon before transitioning to a split flow regime for early next week as upper low sinks into SW CONUS. Sunday highs fall into the 60s behind this next cold front, before rebounding into the 70s on Monday. By mid-day Tuesday zonal flow across the northern tier will result in a more progressive pattern. Main feature next week appears to be a srn MB cold frontal passage Tue aftn, which will drop afternoon highs into the upper 50s to lower 60s for the latter half of the week. Models continue to depict positive Showalters indicies, however Canadian does now show weakly negative Showalters and the sfc low is further south than models showed yesterday at this time. Will mention isolated thunder for Tue aftn and evening across the north. Central plains low pressure system then brings chances for some isolated to scattered activity on Days 6 & 7 as the low lifts into the upper Great Lakes late in the period. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 630 AM CDT Sat Sep 21 2019 Think the thunder activity will continue through the next 1 to 4 hours, followed by somewhat of a break. There should be additional development by late morning into the early afternoon. Lots of variability in wind directions today, but they will be gusty again at times. May be some lower ceilings spread in at times, but overall confidence fairly low on where and when. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...Godon SHORT TERM...Godon LONG TERM...Godon/Speicher AVIATION...Godon
Hazardous weather outlook, Sep 21, 3:38 AM CDT, 6 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 338 AM CDT Sat Sep 21 2019 MNZ001>004-007-027-029>031-040-NDZ006>008-014>016-024-026>030-038- 039-049-052>054-220845- West Polk-Norman-Clay-Kittson-West Marshall-West Becker-Wilkin- West Otter Tail-East Otter Tail-Grant-Towner-Cavalier-Pembina- Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs- Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh County- 338 AM CDT Sat Sep 21 2019 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Thunderstorms will continue across eastern North Dakota and the adjacent Minnesota Red River Valley region into the morning hours. These storms will move across the some of the same areas that received heavy rainfall overnight, so additional flash flooding and areal flooding is likely. As this runoff moves into the area river system, some river response is also likely today. .DAYS TWO THROUGH SEVEN...Sunday through Friday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. MNZ005-006-008-009-013>017-022>024-028-032-220845- Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington- Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-East Becker-Wadena- 338 AM CDT Sat Sep 21 2019 This hazardous weather outlook is for portions of west central and northwest Minnesota. .DAY ONE...Today and Tonight Thunderstorms will continue across portions of northwest and west central Minnesota east of the Red River Valley into the morning hours. These storms will move across the some of the same areas that received heavy rainfall overnight, so additional flash flooding and areal flooding is likely. As this runoff moves into the area river system, some river response is also likely today. Scattered severe thunderstorms are possible from late morning into the early afternoon. The main hazards will be large hail up to quarter size and damaging wind gusts up to 60 mph. Isolated tornadoes and very heavy rainfall are also possible with the storms. .DAYS TWO THROUGH SEVEN...Sunday through Friday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters may be needed late this morning into the early afternoon.
In the hours before
Local storm report, Sep 21, 3:52 AM CDT, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
352 AM CDT SAT SEP 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HEAVY RAIN 2 S ROSEAU 48.82N 95.76W
09/20/2019 E4.90 INCH Roseau MN PUBLIC
3 HOUR RAINFALL TOTAL ON AFTERNOON OF SEPTEMBER 20 2019.
REPORTED VIA FACEBOOK.
0810 PM HAIL 1 E HUNTER 47.19N 97.19W
09/20/2019 E1.25 INCH Cass ND PUBLIC
PHOTO VIA PUBLIC ON FACEBOOK. TIME ESTIMATED VIA RADAR.
&&
BPLocal storm report, Sep 21, 3:58 AM CDT, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
358 AM CDT SAT SEP 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL 2 W KINDRED 46.65N 97.06W
09/20/2019 E1.75 INCH Cass ND PUBLIC
PHOTO OF LARGE HAIL VIA FACEBOOK, REPORTED WEST OF
KINDRED. TIME ESTIMATED VIA RADAR.
&&
BPLocal storm report, Sep 21, 5:26 AM CDT, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
526 AM CDT SAT SEP 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 AM FLASH FLOOD GRAND FORKS 47.92N 97.07W
09/21/2019 GRAND FORKS ND LAW ENFORCEMENT
INTERSTATE 29 CLOSED BETWEEN EXITS 141 AND 145 DUE TO
FLOODING NORTH OF HIGHWAY 2 AT GRAND FORKS. TRAFFIC
SHIFTED TO OTHER ROUTES.
&&
VGODONLocal storm report, Sep 21, 7:14 AM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
714 AM CDT SAT SEP 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM FLASH FLOOD MCVILLE 47.77N 98.18W
09/21/2019 NELSON ND PUBLIC
4.50 INCHES OF RAIN. LOTS OF WATER EVERYWHERE. LOW LYING
ROADS COVERED AND DITCHES FULL.
&&
VGODONThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 7:26 PM CDT | Flash Flood Watch | FGF | Beltrami, Kittson, Lake of the Woods, Marshall, Pennington, Polk and 2 more | 8 hr |
| Sep 20, 7:33 PM CDT | Severe Thunderstorm Warning | FGF | Polk | 57 min |
| Sep 20, 7:57 PM CDT | Severe Thunderstorm Warning | FGF | Clay, Norman, Polk | 63 min |
| Sep 20, 8:05 PM CDT | Severe Thunderstorm Warning | FGF | Marshall, Polk | 55 min |
| Sep 20, 8:22 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall, Roseau | 38 min |
| Sep 20, 8:28 PM CDT | Severe Thunderstorm Warning | FGF | Marshall, Pennington, Polk, Red Lake | 47 min |
| Sep 20, 8:45 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall, Polk, Roseau | 45 min |
| Sep 20, 8:55 PM CDT | Severe Thunderstorm Warning | FGF | Norman, Polk | 65 min |
| Sep 20, 9:00 PM CDT | Tornado Warning | FGF | Norman, Polk | 23 min |
| Sep 20, 9:01 PM CDT | Special Weather Statement | FGF | Kittson | 29 min |
| Sep 20, 9:12 PM CDT | Severe Thunderstorm Warning | FGF | Marshall, Pennington, Polk, Red Lake | 48 min |
| Sep 20, 9:27 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall, Roseau | 48 min |
| Sep 20, 9:27 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall, Roseau | 3 min |
| Sep 20, 9:53 PM CDT | Flash Flood Warning | FGF | Roseau | 2 hr |
| Sep 20, 9:55 PM CDT | Severe Thunderstorm Warning | FGF | Marshall, Pennington, Polk, Red Lake | 50 min |
| Sep 20, 10:11 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Lake of the Woods, Marshall, Pennington, Roseau | 64 min |
| Sep 20, 10:59 PM CDT | Flash Flood Warning | FGF | Polk | 8 hr |
| Sep 20, 11:03 PM CDT | Special Weather Statement | FGF | Pennington | 27 min |
| Sep 20, 11:25 PM CDT | Areal Flood Warning | FGF | Kittson | 10 hr |
| Sep 20, 11:39 PM CDT | Flash Flood Warning | FGF | Beltrami, Marshall, Pennington, Polk, Red Lake, Roseau | 7 hr |
| Sep 21, 12:18 AM CDT | Areal Flood Warning | FGF | Kittson, Lake of the Woods, Marshall, Roseau | 15 hr |
| Sep 21, 2:54 AM CDT | Flash Flood Warning | FGF | Norman, Polk, Red Lake | 4 hr |
| Sep 21, 6:58 AM CDT | Areal Flood Warning | FGF | Beltrami, Marshall, Norman, Pennington, Polk, Red Lake | 9 hr |
| Sep 21, 9:47 AM CDT | River Flood Warning | FGF | Kittson | 4 days |
| Sep 21, 9:47 AM CDT | River Flood Warning | FGF | Roseau | 5 days |
| Sep 21, 11:37 AM CDT | River Flood Warning | FGF | Marshall | 46 hr |
| Sep 21, 3:29 PM CDT | Areal Flood Warning | FGF | Kittson, Lake of the Woods, Marshall, Roseau | 18 hr |
| Sep 21, 3:46 PM CDT | Areal Flood Warning | FGF | Pennington, Polk, Red Lake | 17 hr |
| Sep 21, 3:55 PM CDT | Severe Thunderstorm Warning | FGF | Polk | 37 min |
| Sep 21, 4:34 PM CDT | Special Weather Statement | FGF | Polk | 56 min |
| Sep 21, 5:19 PM CDT | Severe Thunderstorm Warning | FGF | Clay | 41 min |
| Sep 21, 5:27 PM CDT | Special Weather Statement | FGF | Polk | 33 min |
| Sep 21, 5:56 PM CDT | Special Weather Statement | FGF | Clearwater | 64 min |
| Sep 21, 5:58 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Mahnomen, Norman | 62 min |
| Sep 21, 6:51 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater | 54 min |
| Sep 21, 6:53 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Beltrami, Clearwater, Hubbard, Mahnomen | 67 min |
| Sep 20, 7:00 PM CDT | Flash Flood Warning | FGF | Cavalier, Pembina | 3 hr |
| Sep 20, 7:03 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Traill | 57 min |
| Sep 20, 7:14 PM CDT | Special Weather Statement | FGF | Ramsey | 61 min |
| Sep 20, 7:14 PM CDT | Tornado Warning | FGF | Cass | 31 min |
| Sep 20, 7:17 PM CDT | Special Weather Statement | FGF | Cavalier | 58 min |
| Sep 20, 7:21 PM CDT | Special Weather Statement | FGF | Eddy, Nelson | 24 min |
| Sep 20, 7:39 PM CDT | Tornado Warning | FGF | Cass | 36 min |
| Sep 20, 8:06 PM CDT | Special Weather Statement | FGF | Nelson, Walsh | 24 min |
| Sep 20, 8:09 PM CDT | Special Weather Statement | FGF | Pembina | 66 min |
| Sep 20, 8:36 PM CDT | Tornado Warning | FGF | Cass, Traill | 24 min |
| Sep 20, 9:26 PM CDT | Areal Flood Advisory | FGF | Cass, Traill | 3 hr |
| Sep 20, 9:51 PM CDT | Special Weather Statement | FGF | Grand Forks, Steele | 39 min |
| Sep 20, 10:37 PM CDT | Flash Flood Warning | FGF | Eddy, Griggs, Nelson, Steele | 8 hr |
| Sep 20, 11:33 PM CDT | Flash Flood Warning | FGF | Grand Forks, Nelson | 7 hr |
| Sep 21, 12:29 AM CDT | Flash Flood Warning | FGF | Barnes, Grand Forks, Griggs, Steele, Traill | 7 hr |
| Sep 21, 12:51 AM CDT | Areal Flood Warning | FGF | Benson, Cavalier, Eddy, Nelson, Pembina, Ramsey and 2 more | 7 hr |
| Sep 21, 8:11 AM CDT | Areal Flood Warning | FGF | Benson, Cavalier, Eddy, Nelson, Pembina, Ramsey and 2 more | 8 hr |
| Sep 21, 3:07 PM CDT | Special Weather Statement | FGF | Steele | 38 min |
| Sep 21, 3:43 PM CDT | Special Weather Statement | FGF | Steele, Traill | 47 min |
| Sep 21, 4:15 PM CDT | Special Weather Statement | FGF | Cass | 60 min |
Nearby
River Flood Warnings in Minnesota, 2019Every river flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.